Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 29, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 28, 2017, 4:10 PM EDT for 4 counties in Kentucky. It was in force for 5 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2017, 4:10 PM EDT (20:10 UTC)
- Expired
- Jul 28, 2017, 9:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY, Morgan County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:25 PM EDT | FLASH FLOOD | 2 W Salyersville, KY | ROUTE 2019 CLOSED WITH 8 TO 10 INCHES OF WATER FLOWING OVER ROAD. |
| Jul 28, 4:40 PM EDT | FLASH FLOOD | 2 Wsw Salyersville, KY | A STREAM IS OVERFLOWING ITS BANKS AND INTO LOW LYING AREAS WITH SEVERAL INCHES OF WATER FLOWING OVER KY HIGHWAY 30 NEAR SALYERSVILLE. |
| Jul 28, 5:00 PM EDT | FLASH FLOOD | Netty, KY | FLOODING OF LOW LYING AREAS ALONG JOHNSON CREEK WITH A FEW INCHES OF WATER FLOWING OVER THE MOUNTAIN PARKWAY. |
| Jul 28, 5:30 PM EDT | FLASH FLOOD | Denver, KY | A MOTORIST WAS RESCUED FROM A VEHICLE STRANDED IN FLOOD WATERS. |
| Jul 28, 5:30 PM EDT | FLASH FLOOD | Oil Springs, KY | TWO ROADS WERE CLOSED DUE TO FLASH FLOODING NEAR THE OIL SPRINGS FIRE DEPARTMENT. |
| Jul 28, 6:00 PM EDT | FLOOD | Epson, KY | LOW LYING AREAS ALONG JOHNSON FORK WERE FLOODED WITH A COUPLE OF ROADS AFFECTED. |
| Jul 28, 6:00 PM EDT | FLASH FLOOD | Netty, KY | FLOODING OF LOW LYING AREAS ALONG JOHNSON CREEK WITH A FEW INCHES OF WATER FLOWING OVER THE MOUNTAIN PARKWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
949
WGUS53 KJKL 282010
FFWJKL
KYC071-115-153-175-290100-
/O.NEW.KJKL.FF.W.0029.170728T2010Z-170729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
410 PM EDT FRI JUL 28 2017
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
South central Morgan County in southeastern Kentucky...
Southwestern Johnson County in northeastern Kentucky...
Northwestern Floyd County in southeastern Kentucky...
Magoffin County in southeastern Kentucky...
* Until 900 PM EDT
* At 407 PM EDT, media reported flash flooding near Salyersville.
Radar estimates that in excess of one inch of rain has already
fallen. Flash flooding is occurring in a few locations and
is expected to begin in additional areas of the warning shortly.
* Some locations that will experience flooding include...
Paintsville, Salyersville, Mason, Haleburg, Fredville, Fitz, Oil
Springs, Bethanna, Gifford, Falcon, Carver, Logville, Wonnie,
Burning Fork, Kernie, Collista, Orchard, Dotson, West Royalton
Station and Carver Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
LAT...LON 3778 8280 3753 8284 3760 8306 3763 8309
3761 8311 3764 8317 3764 8321 3767 8325
3769 8326 3770 8325 3772 8328 3774 8330
3790 8315
$$
JP2 follow-up statements
690
WGUS73 KJKL 282149
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
549 PM EDT FRI JUL 28 2017
KYC071-282157-
/O.CAN.KJKL.FF.W.0029.000000T0000Z-170729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Floyd KY-
549 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN FLOYD COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat in Floyd County.
Please continue to heed any remaining road closures.
LAT...LON 3778 8280 3774 8281 3773 8287 3770 8290
3772 8292 3771 8294 3767 8294 3764 8291
3755 8289 3760 8306 3763 8309 3761 8312
3767 8325 3770 8325 3774 8330 3790 8315
$$
KYC115-153-175-290100-
/O.CON.KJKL.FF.W.0029.000000T0000Z-170729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Johnson KY-Magoffin KY-
549 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTH CENTRAL MORGAN...SOUTHWESTERN JOHNSON AND MAGOFFIN COUNTIES...
At 547 PM EDT, radar indicates that thunderstorms producing heavy
rain had ended across the warned area. However, runoff continues
from the around 2 inches of rain that fell across much of the warned
area this afternoon. High water should be nearing crest over the
next hour before receding through the evening.
Some locations that will experience flooding include...
Paintsville, Salyersville, Mason, Haleburg, Fredville, Fitz, Oil
Springs, Bethanna, Gifford, Falcon, Carver, Logville, Wonnie, Burning
Fork, Kernie, Collista, Orchard, West Royalton Station, Carver
Station and Grayfox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3778 8280 3774 8281 3773 8287 3770 8290
3772 8292 3771 8294 3767 8294 3764 8291
3755 8289 3760 8306 3763 8309 3761 8312
3767 8325 3770 8325 3774 8330 3790 8315
$$
JP742
WGUS73 KJKL 290056
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
856 PM EDT FRI JUL 28 2017
KYC115-153-175-290106-
/O.EXP.KJKL.FF.W.0029.000000T0000Z-170729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan KY-Johnson KY-Magoffin KY-
856 PM EDT FRI JUL 28 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MORGAN...SOUTHWESTERN
JOHNSON AND MAGOFFIN COUNTIES WILL EXPIRE AT 900 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3778 8280 3774 8281 3773 8287 3770 8290
3772 8292 3771 8294 3767 8294 3764 8291
3755 8289 3760 8306 3763 8309 3761 8312
3767 8325 3770 8325 3774 8330 3790 8315
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:53 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 28, 2:53 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 253 PM EDT Fri Jul 28 2017 .UPDATE... Issued at 252 PM EDT FRI JUL 28 2017 Precip has picked up along and just ahead of the cold front which has entered the far northern part of the JKL forecast area early this afternoon, but heaviest rainfall in our area still appears to be not too much more than an inch in an hour. Have updated the timing of best precip potential based on radar trends and latest model runs, with high POP cutting off from northwest to southeast during the late afternoon and early evening. UPDATE Issued at 1049 AM EDT FRI JUL 28 2017 Main issue continues to be the concern for heavy rain and flash flooding. Most of the synoptic set-up is favorable for locally very heavy rainfall. Precipitable water is high (~2"), steering winds and storm motion will be slow (~15 kts or less), upper level diffluence will be increasing today due to a shortwave trough rotating through a northeast CONUS trough, and CAPE profiles are tall and thin. Much of the area was primed with rain in the last 24 hours. However, we are still socked in under clouds, and significant destabilization is lacking so far today. If we can muster enough instability and start seeing more significant convection, our Flash Flood Watch may need expansion. At the present it already encompasses the locations which saw the heaviest rain in the last 24 hours, and will let it ride. UPDATE Issued at 819 AM EDT FRI JUL 28 2017 Convection filled in during the overnight hours, with some training taking place across far eastern Kentucky. The last few runs of the HRRR have been playing up convection across the east through the day, and given the recent priming, have hoisted a flash flood watch until 8 pm this evening. Also freshened up the hourly temperatures and dew points based on the latest trends in observations. Updates have been sent. && .SHORT TERM...(Today through Saturday) Issued at 359 AM EDT FRI JUL 28 2017 The latest surface map features a cold front draped east to west near the Ohio River. PWATs are currently running around 2 inches across eastern Kentucky, with some shower and thunderstorm activity ongoing across portions of the area. Aloft, a short wave trough was rotating south out of the western Great Lakes region. The models are in good agreement with this short wave trough turning more southeastward as it encounters flow around an upper level ridge axis centered near the southern Plains. This will allow the cold front to pass south across our area through the day and into this evening. Expect another day of unsettled weather, with locally heavy rainfall and isolated flash flooding the main concern. Confidence in where the axis of heaviest rainfall will set up remains on the lower side. So, will only highlight the threat in the HWO. Another more limiting factor today will be instability, given the amount of cloud cover in place. Highs will be around 80. POPs will diminish from northwest to southeast this evening and into Saturday, as the trough axis and deeper moisture exit to our east. Lows tonight will range from the lower 60s north of I-64, to the mid 60s near the Tennessee/Kentucky border. Some showers will continue to threaten far southeastern Kentucky through the morning hours, before high pressure builds in across the area. Highs on Saturday will be mainly in the upper 70s, with dew points down into the lower 60s. .LONG TERM...(Saturday night through Thursday) Issued at 333 AM EDT FRI JUL 28 2017 The period begins with an upper level trough continuing to dig SE across the east coast through a good portion of the week. This will combine with a surface high that crests to the NW across the Upper Mississippi River Valley to lead to a extended period of below to near normal temperatures for this time of year. The best reflection of below normal heights for this time of year reside in the 700 to 850 mb levels at 3 plus standard deviations below normal giving way to the aforementioned cooler temperatures, and lesser but still noticeable at the 500 mb level at around 2 standard deviations below normal. Also given the clockwise flow (north to northeast winds) around the surface high the region will experience a welcome decrease in moisture and therefore a break in the sticky airmass normally seen this time of year. This will all combine to lead to a 4 to 5 day period of dry weather. The pattern will begin to swing back toward summer to round out the period. This as the previously mentioned surface high progresses southeast and becomes less defined. Also a upper level trough will sink SE toward the Ohio Valley leading to better chances of POPs. Thinking the slight chance of thunderstorms picked up by the blended guidance is sufficient at this point. High temperatures to round out the period will be near normal for this time of year, but the moisture/muggy conditions will creep back into the region hints with PWATs climbing back above 1 inch by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 252 PM EDT FRI JUL 28 2017 A cold front was near I-64 at the start of the period, moving southeast. Showers and t'storms were occurring near and ahead of the front, with the greatest activity near the front. MVFR conditions were widespread, with the heaviest precip resulting in IFR or worse conditions. The front and precip will continue moving slowly through the area, exiting into VA late this evening. Even though most precip will be tapering off this evening, conditions are not expected to show any long term improvement until Saturday. In fact, an overall lowering of ceilings is expected overnight. VFR should return generally from northwest to southeast over the course of the day Saturday. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM EDT this evening for KYZ086>088-104- 106>120. && UPDATE...HAL SHORT TERM...GEOGERIAN LONG TERM...DJ AVIATION...HAL
Hazardous weather outlook, Jul 28, 8:00 AM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 800 AM EDT Fri Jul 28 2017 KYZ086>088-104-106>120-291100- Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee- Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 800 AM EDT Fri Jul 28 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Numerous showers and scattered thunderstorms will bring a threat of flash flooding today, especially at locations that have seen significant rainfall over the past 24 hours. Additionally, a few thunderstorms may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding. KYZ044-050>052-058>060-068-069-079-080-083>085-291100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, and Williamsburg 800 AM EDT Fri Jul 28 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Numerous showers and scattered thunderstorms are expected today. Isolated flash flooding will be possible, especially at locations that have seen significant rainfall over the past 24 hours. Additionally, a few thunderstorms may contain strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:44 AM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 2 hr |
| Jul 28, 6:31 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jul 28, 7:01 AM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Elliott, Floyd, Harlan and 13 more | 12 hr |
| Jul 28, 2:05 PM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Rowan | 3 hr |
| Jul 28, 2:18 PM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 3 hr |
| Jul 28, 2:54 PM EDT | Areal Flood Advisory | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan | 3 hr |
| Jul 28, 4:22 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Perry, Wolfe | 3 hr |
| Jul 28, 4:38 PM EDT | Flash Flood Warning | JKL | Breathitt, Knott | 3 hr |
| Jul 28, 4:38 PM EDT | Special Weather Statement | JKL | Knox, Laurel | 37 min |
| Jul 28, 4:55 PM EDT | Areal Flood Advisory | JKL | Laurel | 3 hr |
| Jul 28, 5:39 PM EDT | Special Weather Statement | JKL | Bell | 51 min |
| Jul 28, 5:40 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| Jul 28, 5:52 PM EDT | Areal Flood Advisory | JKL | Letcher, Perry | 3 hr |
| Jul 28, 6:05 PM EDT | Areal Flood Warning | JKL | Morgan, Wolfe | 3 hr |
| Jul 28, 6:30 PM EDT | Flash Flood Warning | JKL | Letcher | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.